Minnesota, 2013

Flooding in Minnesota, May 1 to 4, 2013

May 1 to 4, 2013 · NWS FGF · 2 events in 2 counties and zones

Melting snow caused overland flooding across portions of northeast North Dakota. Many rural roads were closed due to high water from the melting snow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Melting snow caused overland flooding across portions of northeast North Dakota. Many rural roads were closed due to high water from the melting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 PM CDT TUE APR 30 2013

.UPDATE...
ISSUED AT 1147 PM CDT TUE APR 30 2013

NO CHANGES PLANNED FOR THIS UPDATE...WITH A COLD NIGHT IN STORE
FOR THE REGION.

UPDATE ISSUED AT 955 PM CDT TUE APR 30 2013

A COLD NIGHT IS EXPECTED AND WILL LOWER TEMPS A BIT WITH TEMPS
ALREADY IN THE MID 20S NEAR LANGDON. WINDS SHOULD REMAIN ELEVATED
A BIT OVERNIGHT...SO THIS AND CLOUDS WILL KEEP TEMPS FROM GETTING
TOO COLD. THERE COULD BE A FLURRY IN THE NORTH...BUT NO MEASURABLE
PRECIP IS EXPECTED. OTHER THAN TWEAKING OVERNIGHT LOWS DOWN A
BIT...NO OTHER CHANGES PLANNED.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 330 PM CDT TUE APR 30 2013

FORECAST CHALLENGE THROUGH THE SHORT TERM CONCERNS MAINLY CLOUD
TRENDS/TEMPERATURES. MODELS IN GOOD AGREEMENT AND WILL USE BLEND
FOR FORECAST. WINDS EXPECTED TO SUBSIDE THIS EVENING HOWEVER WILL
STILL MAINTAIN SOME MIXING OVERNIGHT. CLOUDS WILL ALSO IMPACT
TEMPERATURES OVERNIGHT. EXPECT CLOUDS TO HOLD TOUGH ACROSS THE FAR
NORTH OVERNIGHT WITH DECREASING CLOUDS AS YOU GO SOUTH THROUGH THE
FA. PRETTY STRONG COLD ADVECTION AS SECONDARY COLD FRONT DROPS
THROUGH FA WITH 850MB TEMPERATURES FROM -10 TO -12C BY MORNING.
EXPECT ROUGHLY NORTHERN HALF OF FA TO DROP BLO FREEZING WITH
REMAINDER A FEW DEGREES EITHER SIDE.

HIGH PRESSURE TO BUILD IN WEDNESDAY. COLD ADVECTION LEVELS OFF
HOWEVER COLD START AND DEVELOPING CU FIELD WILL HOLD TEMPERATURES
DOWN MOST ACROSS THE NORTH. SOUTHERN AREAS MAY SEE A LITTLE MORE
SOLAR.

ANOTHER COLD NIGHT WITH LIMITED CLOUD COVER AND CLEAR SKIES. MOST
AREAS AGAIN WILL SEE SUB FREEZING MINIMUMS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 330 PM CDT TUE APR 30 2013

AS COLUMN GRADUALLY MODERATES EXPECT GRADUAL WARMING TREND THE
REMAINDER OF THE WORK WEEK. MODELS STILL DIFFER QUITE A BIT ON
DEVELOPING CUT OFF LOW AND WHICH WAY IT DRIFTS SO WILL KEEP LOW
END POPS GOING ACROSS SE FA.

FOR FRI NIGHT THRU TUE THERE CONTINUES TO BE HIGH VARIABILITY
BETWEEN THE MODELS WITH THE CUTOFF LOW OVER THE CENTRAL PLAINS AND
WHAT HAPPENS AS IT FINALLY MOVES EAST. AS FOR THE CUTOFF LOW THE GFS
REMAINS THE FURTHEST SOUTH THE ECMWF THE FURTHEST NORTH AND THE GEM
IN BETWEEN. DEPENDING ON WHAT THE CUTOFF LOW DOES WILL HAVE HUGE
IMPACTS ON PCPN AND TEMPS. WITH THE DIFFERENCES WILL BASICALLY STICK
WITH THE WPC GUIDANCE. FOR TEMPS AFTER THE CUTOFF LOW FINALLY MOVES
EAST THE LATEST ECMWF SHOWS A 500MB TROUGH WITH COOLER TEMPS WHILE
THE GFS SHOWS RIDGING AND WARMER TEMPS. ALL SAID IT REMAINS A LOW
CONFIDENCE FORECAST.

&&

.HYDROLOGY...
ISSUED AT 955 PM CDT TUE APR 30 2013

SMALL ADDITIONAL RISES ARE EXPECTED TO CONTINUE TONIGHT FOR THE FARGO
AND HALSTAD GAUGES AS THEY ARE EXPECTED TO REACH THEIR RESPECTIVE...
PRELIMINARY CRESTS LATER TONIGHT.

AT EAST GRAND FORKS...THE CREST HAS BEEN LOWERED TO NEAR 41.5 FEET
BY THURSDAY AND FRIDAY. OBSERVATIONS UPSTREAM SUPPORT A PEAK FLOW
AROUND 45000 CUBIC FEET PER SECOND AT EAST GRAND FORKS.

THE GRAFTON GAUGE...WHICH HAD A LOCAL CONTRIBUTION FROM RAINFALL
MONDAY NIGHT...ALSO APPEARS TO HAVE A SLOWER RATE OF RISE. WATER
INPUT FROM HOMME DAM IS EXPECTED TO MAINTAIN A FLAT CREST FOR ABOUT
36 HOURS.

IN TERMS OF AREAL FLOODING....FLOOD WARNINGS REMAIN IN EFFECT UNTIL
7 PM FRIDAY FOR NORTH DAKOTA COUNTIES ADJACENT TO THE CANADIAN
BORDER...WALSH COUNTY ND AND CLEARWATER AND BELTRAMI COUNTIES OF
MINNESOTA. RAIN AMOUNTS OF AROUND 1 INCH MONDAY NIGHT CONTINUES TO
IMPACT WALSH COUNTY. THE REMAINDER OF THE COUNTIES ARE STILL DEALING
PRIMARILY WITH MELTING SNOW WHICH WILL CONTRIBUTE TO OVERLAND
FLOODING AND IMPACTED ROADS FOR THE REMAINDER OF THE WORK WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...GODON
HYDROLOGY...CS/BRAMER
Hazardous weather outlook, Apr 30, 5:11 AM CST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
611 AM CDT TUE APR 30 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
611 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
AREA THIS MORNING BEFORE TAPERING OFF BY AFTERNOON. SOME LOCATIONS
COULD GET UP TO A QUARTER OF AN INCH OF ADDITIONAL RAINFALL THIS
MORNING IN ADDITION TO RAIN FROM YESTERDAY AFTERNOON AND LAST
NIGHT. WHERE HEAVIER AMOUNTS FELL...OVERLAND FLOODING COULD BE
EXACERBATED AND INCREASE THE CRESTS OF RIVERS.

WEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH BY AFTERNOON FROM
THE RED RIVER VALLEY WESTWARD WITH SOME GUSTS TO 45 MPH POSSIBLE.
WINDS WILL CREATE PROBLEMS FOR HIGH PROFILE VEHICLES AND COULD
BRING WAVES TO SWOLLEN RIVERS AND AREAS WITH OVERLAND FLOODING.
LEVEES AND DIKES SHOULD BE WATCHED FRO EROSION.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

THERE IS THE CHANCE FOR A FEW SNOW SHOWERS ALONG THE CANADIAN
BORDER LATE THIS AFTERNOON. NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clearwater

When
May 1, 12:00 AM CST to May 4, 12:49 PM CST
Where
Clearwater County, 14.98 mi NNW of Berner to 12.7 mi SSW of Zerkel
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.010, -95.560

Flood, Beltrami

When
May 1, 12:00 AM CST to May 4, 12:49 PM CST
Where
Beltrami County, 3.93 mi NW of Debs to 0.69 mi SSW of Solway
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.770, -95.180

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439697, 439698.